Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 81, NWS Tallahassee, FL

August 1, 2003Turner County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 1, 2003, 4:06 PM EDT for Turner County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 4:06 PM EDT (20:06 UTC)
Expired
Aug 1, 2003, 4:30 PM EDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Turner County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 012006
SVRTLH
GAC287-012030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
406 PM EDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TURNER COUNTY IN SOUTH CENTRAL GEORGIA

* UNTIL 430 PM EDT

* AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES WEST
  OF SYCAMORE...OR ABOUT 5 MILES SOUTHWEST OF ASHBURN...MOVING VERY LITTLE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


LAT...LON 3169 8375 3162 8366 3175 8355 3176 8375

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:35 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 1, 1:35 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
135 PM EDT FRI AUG 1 2003

CONVECTION SETTING UP PER LAST SEVERAL DAYS. MINIMAL SEA BREEZE
ACTIVITY WITH MORE OUTFLOW...SOME UPPER LEVEL LIFT...& IN PLACE
MOISTURE & INSTABILITY. COVERAGE WILL AGAIN BE GOOD WITH GOOD TO
LIKELY POPS MOST AREAS. SEVERE THREAT REMAINS LOW WITH ONLY A PULSE
STORM POSSIBLE. THE DRY AIR SEEN IN WATER VAPOR IMAGERY BECOMING
MORE DIFFUSE & ELONGATED. WILL AFFECT MAINLY CENTRAL AL TO NEAR SE
AL AS SOUNDING PRECIP WATER VALUES BELOW 1.5 INCHES (MAINLY
ALOFT)...WHILE OVER N FL PRECIP WATER VALUES WILL BE AROUND 2
INCHES.

MODELS ARE CONSISTENT WITH KEEPING THE UPPER TROUGH OVER THE EASTERN
U.S STATES...WHILE THE BERMUDA HIGH RIDGE SOUTH OF THE CWA. SOME
DIFFERENCES SEEN IN THE UPPER LEVEL ENERGY IN THE NW FLOW. GFS MUCH
MORE AGGRESSIVE THAN ETA WITH SHORTWAVE ENERGY. THIS AFTERNOON THEY
ARE SIMILAR IN LOCATION & INTENSITY...WHILE SATURDAY AFTERNOON THE
GFS INDICATING MUCH MORE...ALTHOUGH THE GFS DOES SHOW SEVERAL VORT
BOMBS ROTATING THROUGH THE SOUTHERN PART OF THE UPPER TROUGH INTO
MONDAY...WITH SOME ENERGY ELONGATING INTO THE CWA. ETA MUCH LESS
AGGRESSIVE WITH VORT INTENSITY. BEST SOLUTION MAY BE A COMPROMISE OF
THE TWO. THE UPPER TROUGH DOES AGAIN DEEPEN A BIT INTO MONDAY AS A
SURFACE BOUNDARY SAGS SOUTH TO CENTRAL AL/GA. THIS WILL KEEP POPS AT
50% OR HIGHER ALMOST EVERY DAY WITH TEMPS A BIT BELOW NORMAL.

.MARINE...WINDS & SEAS REMAIN BELOW THRESHOLDS. SW-W WINDS 5-15
KNOTS WITH SEAS 1-2 FT INTO THE WEEKEND.

.FIRE WX...NO CONCERNS.

.EXTENDED...TUE THROUGH FRI. UPPER TROUGH INFLUENCE OVER THE EASTERN
U.S WHICH WILL ALLOW SOME SURFACE TROUGHING & FRONTAL BOUNDARIES TO
SAG SOUTH NEAR CWA...WHILE THE BERMUDA HIGH REMAINS WEDGED TO SOUTH
OF CWA. CHANCES OF RAIN EACH DAY...MAINLY IN THE AFTERNOONS &
EVENINGS INLAND...SOME COASTAL WATERS CONVECTION IN THE MORNINGS.
LOWS IN THE LOWER TO MID 70S...WHILE HIGHS UPPER 80S TO LOWER 90S.
THE TROPICS WILL ALWAYS HAVE TO BE WATCHED.

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 90 72 90 / 30 50 20 50
PFN 76 88 76 89 / 30 50 20 50
DHN 72 89 72 90 / 30 40 20 50
ABY 71 89 72 90 / 30 40 20 50
VLD 72 90 72 90 / 30 50 20 50
CTY 72 88 72 88 / 40 60 20 50
NOTE: EVENING PERIOD WILL HAVE HIGHER POPS.

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

MCT
Hazardous weather outlook, Aug 1, 6:00 AM EDT, 10 hours 6 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT FRI AUG 1 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. MOST ARE NOT
EXPECTED TO REACH SEVERE LIMITS. HOWEVER...A FEW STRONG STORMS WILL
DEVELOP AND PRODUCE WIND GUSTS OF 30 TO 50 MPH...SMALL HAIL...
FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL IN EXCESS OF TWO
INCHES WHICH COULD CAUSE PONDING OF WATER IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
DEVELOP EACH DAY IN ASSOCIATION WITH THE SEA BREEZE AND UPPER LEVEL
IMPULSES. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...AS ON ANY SUMMER DAY...ISOLATED STRONG STORMS WILL BE
POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Aug 1, 3:44 PM EDT, 22 minutes before
FLZ013-012015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 PM EDT FRI AUG 1 2003

AT 245 PM CDT...NATIONAL WEATHER SERVICE RADARS SHOWED A STRONG
THUNDERSTORM OVER CALHOUN COUNTY...MOVING TOWARDS THE EAST
SOUTHEAST AT 10 MPH. THIS STORM WILL PRODUCE WIND GUSTS TO 40
MPH...FREQUENT LIGHTNING...TORRENTIAL RAIN...AND POSSIBLY SMALL
HAIL. THE STORM IS EXPECTED TO MOVE OUT OF CALHOUN COUNTY AFTER 315
PM CDT.

9-FOURNIER
Special weather statement, Aug 1, 4:01 PM EDT, 5 minutes before
GAZ128-012030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 PM EDT FRI AUG 1 2003

AT 401 PM EDT...NATIONAL WEATHER SERVICE RADARS SHOWED A STRONG
THUNDERSTORM OVER TURNER COUNTY...MOVING VERY LITTLE. THIS STORM WILL
PRODUCE WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...TORRENTIAL
RAIN...AND POSSIBLY SMALL HAIL. THE STORM IS EXPECTED TO WEAKEN
AFTER 430 PM EDT.

9-FOURNIER

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.